Subscribe and receive the latest insights on the health and nutrition industry.
Join 37,000+ members. Yes, it's completely free.
January 14, 2002
WASHINGTON--Governments from countries around the globe,including Germany, the United Kingdom and the United States, are reviewing thesafety of kava supplements after the release of possible cases of liver toxicitylinked to intake of the herb. At the heart of the matter was the issuance by theGerman Federal Institute of Drugs and Medical Devices (BfArM) on Nov. 8 of 24cases in Germany and Switzerland linking kava (Piper methysticum) tohepatotoxicity. The reports include cases of hepatitis, cirrhosis and liverfailure.
BfArM proposed a ban on the sale of kava products and asked for publiccomment. While some German companies, including Merck KGaA, discontinued thesale of kava products, many companies filed comments with BfArM opposing a banon kava sales. Across the border, Switzerland also proposed prohibiting the saleof kava.
In the United Kingdom, the Medicines Control Agency (MCA) asked manufacturersand retailers to temporarily stop selling kava while it reviews the safety data.According to the BBC, Richard Woodfield, head of herbal policy at the MCA, saidthe move was a precautionary measure. MCA hoped to gain support from the tradefor a voluntary suspension of kava sales.
Even as BfArM and MCA made their moves, the U.S. Food and Drug Administration(FDA) sent a notice to health care professionals asking them to review whetherthey have cases of liver toxicity that may be linked to kava intake. "FDAis investigating whether the use of kava-containing dietary supplements in theUnited States poses similar public health concerns," wrote Christine LewisTaylor, Ph.D., director of FDA's Office of Nutritional Products, Labeling andDietary Supplements. The letter noted that FDA had received several reports ofalleged injury linked to kava use, including a report of liver failure requiringtransplant in a young female.
A coalition of U.S. dietary supplement associations is in communication withFDA about the kava situation. The American Herbal Products Association (AHPA),Council for Responsible Nutrition (CRN), National Nutritional Foods Association(NNFA) and Utah Natural Products Alliance (UNPA) issued a statement in lateDecember on their efforts, which include a scientific evaluation of the adverseevent reports. "We are actively proceeding with a number of initiatives onthis issue, both within and outside the industry, working jointly withregulators and the scientific community to learn as much as we can about theseadverse events and the safety of kava," said John Cardelina, Ph.D., CRN'svice president of botanical sciences. Also, according to the group, FDA said itsletter is meant to help collect data, not to serve as a warning or alert.
AHPA and the American Botanical Council (ABC) are also reviewing a possibleexpansion of the current voluntary label information on kava. Among theinformation that may be added is reporting the possible association betweenchronic use of kava and liver disease; warning consumers against consuming kavaif they have liver problems, are taking pharmaceuticals or are a regular alcoholconsumer; and asking them to discontinue use if symptoms of jaundice occur.
According to ABC, most scientific literature reports that kava causes minoradverse effects, primarily associated with excessive intake, such as yellowingskin, light sensitivity and impaired motor control. "Historically, thescientific literature does not show much basis for concern about potential livertoxicity," said Mark Blumenthal, ABC's executive director. "Thesecases in Europe are relatively recent. But an expert evaluation of the medicalcase reports and all relevant scientific literature is needed to determine theextent of the problem and the appropriate steps for the proper labeling ofkava."
You May Also Like
Here's why creatine sales are surging this past yearFeb 21, 2024
DSHEA's 25th anniversary: Industry vets, critics respondFeb 21, 2024
The Month in 2: Sports – videoFeb 21, 2024
Tianeptine sales spur another FDA warning, action by state lawmakersFeb 20, 2024